Kansas, 2013Flash Flooding and Flooding in Kansas, August 4 to 5, 2013
August 4 to 5, 2013 · NWS ICT · 33 events in 13 counties and zones
A couple of large complexes of thunderstorms moved along or just north of a stationary frontal boundary situated over Southern Kansas, during the early morning hours of August 4th and August 5th, 2012. Abundant moisture running over the top of this boundary, and the slow movement and back building of the complex of storms led to widespread flash flooding across portions of Central Kansas from…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.2 million
- Crop damage
- $4,000
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of large complexes of thunderstorms moved along or just north of a stationary frontal boundary situated over Southern Kansas, during the early morning hours of August 4th and August 5th, 2012. Abundant moisture running over the top of this boundary, and the slow movement and back building of the complex of storms led to widespread flash flooding across portions of Central Kansas from Hutchinson to Newton to the Flint Hills. The hardest hit areas were over Hutchinson, which received 6.7 inches of rainfall in a six hour period, and across Barton and Rice counties, which had reports of 4 to 5 inches. The city streets were overwhelmed with heavy rainfall over a short period of time, which led to numerous stalled cars, flooded basements and evacuations. This heavy rainfall was a continuation of a stagnant weather pattern that brought heavy rainfall to the area beginning the last week of July, 2012 and continued into early August. This relentless heavy rainfall pattern led to river flooding, and widespread flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 3, 8:39 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 3, 8:39 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
939 PM CDT SAT AUG 3 2013
.MESOSCALE DISCUSSION...
ISSUED AT 939 PM CDT SAT AUG 3 2013
CONVECTION CONTINUES TO DEVELOP DOWNSTREAM FROM ONGOING HIGH PLAINS
ACTIVITY...ACROSS NORTHWEST/NORTH CENTRAL OKLAHOMA AT MID-EVENING.
LOW LEVEL ELEVATED MOISTURE TRANSPORT AND INSTABILITY LOOKED TO BE
MAXIMIZED ALONG THE KANSAS/OKLAHOMA BORDER REGION...AND EXPECT A
CONTINUED UPWARD TREND IN COVERAGE IN THIS AREA OVERNIGHT. THE
SPIRIT OF THE GOING FORECAST WAS MAINTAINED...WITH JUST A SLIGHT
SOUTHWARD ADJUSTMENT OF THE QUANTITATIVE PRECIPITATION FORECAST.
WHILE A FEW MORE ROBUST CELLS COULD PRODUCE A BRIEF STRONG STORM
THE MAIN RISK OVERNIGHT WILL REMAIN THE VERY HEAVY RAINFALL AND
POTENTIAL FOR ADDITIONAL FLOODING.
KED
&&
.SYNOPSIS...
ISSUED AT 306 PM CDT SAT AUG 3 2013
MORNING UPPER LEVEL DATA ANALYSIS ENDING AT 18Z SHOWS A RIDGE OF
HIGH PRESSURE AT 500 MB EXTENDING FROM TEXAS NORTH INTO THE NORTHERN
ROCKIES. A DOWNSTREAM TROUGH EXTENDED FROM HUDSON BAY DOWN INTO THE
EASTERN UNITED STATES.
SURFACE ANALYSIS AT 18Z SHOWS DECAYING CONVECTION ASSOCIATED WITH
LAST NIGHTS MCS ACROSS THE NORTHERN PLAINS MOVING SOUTH ACROSS
NEBRASKA. DEBRIS CLOUDS FROM THE MCS ACROSS THE CENTRAL PLANS
CONTINUE TO FESTER. WELL ABOVE NORMAL DEWPOINTS CONTINUE ACROSS THE
AREA WITH READINGS IN THE LOWER AND MIDDLE 70S...WITH MIDDLE AND
UPPER 60S ON THE HIGH PLAINS. PRECIPITABLE WATERS ARE AROUND 2
INCHES ON THE KTOP 03.12Z SOUNDING...WHICH PLACES IT AROUND 2
STANDARD DEVIATIONS ABOVE THE NORMAL. THERE EXISTS A HIGH POTENTIAL
FOR HEAVY...EFFICIENT RAINFALL PRODUCTION.
COOK
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 306 PM CDT SAT AUG 3 2013
ANOTHER MCS IS EXPECTED TO AFFECT THE AREA TONIGHT. 03.12Z GFS
PERSISTENT MOISTURE TRANSPORT AND ASSOCIATED ISENTROPIC LIFT ON THE
310K...315K AND 320K SURFACES FOCUSING RIGHT ON THE FORECAST
AREA...MAINLY OVER THE CENTRAL PART OF KANSAS. RIGHT NOW...THIS IS
THE HIGHEST CONFIDENCE IN WHAT COULD HAPPEN TONIGHT...GIVEN THAT THE
NAM HAS BEEN QUITE BAD IN PREDICTING ELEVATED CONVECTION/MCS
ACTIVITY WITHIN THIS CURRENT REGIME.
CONFIDENCE IN HOW IT PLAYS OUT IS NOT THAT HIGH. HOWEVER...SUFFICE
IT TO SAY THAT THE AREA WILL RECEIVE ANOTHER DOUSE OF RAINFALL WITH
THE HIGHEST LIKELIHOOD OF HEAVY RAIN BEING IN AN AREA ACROSS CENTRAL
KANSAS. THIS WILL CONTINUE TO EXACERBATE THE FLOODING ACROSS THE
AREA. ORGANIZED SEVERE WEATHER IS QUESTIONABLE GIVEN THAT THE DEEP
LAYER SHEAR IS LESS THAN 30 KNOTS IN THE CLOUD BEARING LAYER. THAT
SAID...PRECIPITATION LOADING COULD PRODUCE SOME DOWNBURSTS AS IT DID
FRIDAY EVENING...AS WELL AS THE FORCING INITIALLY CAUSING HAIL...BUT
THESE ARE NOT THE MAIN THREAT...THE FLOODING FROM HEAVY RAINFALL
IS. GIVEN THE PWAT AMOUNTS...WE COULD BE LOOKING AT 4 INCH RAINFALL
AMOUNTS SHOULD A BACK-BUILDING MCS DEVELOP AS SUGGESTED BY T HE 12Z
GFS.
CONVECTION SHOULD DIMINISH DURING THE DAY SUNDAY...WITH
REDEVELOPMENT AGAIN SUNDAY EVENING ACROSS SOUTHEAST KANSAS. THIS
AGAIN DOES POSE A HEAVY RAINFALL THREAT...BUT THE FOCUS FOR
CONVECTION IS NOT AS POTENT AS IT IS FOR TONIGHT...SO RAINFALL
AMOUNTS AS OF NOW LOOK LOWER.
HEAT WILL BE SOMEWHAT OF A CONCERN. THE REASON BEING IS ALL OF THE
EVAPOTRANSPORATION AND LATENT HEAT PROCESS GOING ON DUE TO ALL OF
THE RAINFALL AND SATURATED CONDITIONS. DEWPOINTS REACHED INTO THE
MIDDLE AND UPPER 70S FRIDAY EVENING. IF TEMPERATURES REACH INTO
THE 90S...HEAT INDICES WILL BE EASILY 105 TO 110. THE BEST CHANCE
OF THIS IS MONDAY ACROSS MUCH OF SOUTHERN KANSAS. WILL CONTINUE TO
MONITOR AND WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK
COOK
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 306 PM CDT SAT AUG 3 2013
THE ACTIVE PATTERN CONTINUES FOR THE NEXT SEVERAL DAYS WITH
ADDITIONAL THUNDERSTORM CHANCES THROUGHOUT THE WEEK. THE MAIN UPPER
LEVEL PATTERN SHOWS A GRADUAL DECREASE IN THE 500 MB HEIGHTS AS THE
UPPER LEVEL LOW OVER HUDSON BAY RETROGRADES. THIS SHOULD CAUSE A
DECREASE IN OVERALL TEMPERATURES BUT WILL LIKELY INCREASE THE NUMBER
OF STORM SYSTEMS AFFECTING THE AREA. THE BEST CHANCE FOR DRY DAYS
AT THIS POINT ARE THURSDAY AND FRIDAY.
COOK
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 652 PM CDT SAT AUG 3 2013
ISOLATED TO WIDELY SCATTERED SHOWERS AND STORMS WILL BECOME MORE
NUMEROUS OVERNIGHT...WITH POTENTIAL FOR ANOTHER LARGE MESOSCALE
CONVECTIVE COMPLEX TO TRACK EAST FROM THE OKLAHOMA PANHANDLE AREA
ACROSS FAR SOUTHERN KANSAS. WILL HIGHLIGHT THE BEST CHANCE WITH A
TEMPO TSRA GROUP WITH PERIODS OF MVFR CIGS AND VSBYS. A PERIOD OF
POST-CONVECTION LOW CLOUDS/MVFR CIGS IS EXPECTED SUNDAY MORNING.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 71 85 72 95 / 90 70 30 20
HUTCHINSON 69 87 70 93 / 90 70 30 20
NEWTON 68 83 69 92 / 90 70 40 20
ELDORADO 70 83 71 92 / 80 70 50 20
WINFIELD-KWLD 72 87 73 96 / 90 80 40 20
RUSSELL 68 85 69 91 / 90 50 20 20
GREAT BEND 68 86 69 91 / 90 50 30 20
SALINA 70 82 70 91 / 80 70 30 20
MCPHERSON 69 85 70 93 / 90 70 30 20
COFFEYVILLE 73 82 73 93 / 70 70 50 30
CHANUTE 70 79 71 91 / 70 70 50 30
IOLA 70 79 71 90 / 70 70 50 30
PARSONS-KPPF 71 79 72 92 / 70 80 50 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ032-033-047>053-
067>072-083-092>096-098>100.
&&
Hazardous weather outlook, Aug 3, 8:27 PM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CDT SAT AUG 3 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-050230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
927 PM CDT SAT AUG 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
ANOTHER COMPLEX OF NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS IS EXPECTED TO MOVE EAST ACROSS THE ENTIRE AREA.
WHILE A FEW LOCALLY STRONG STORMS WITH GUSTY WINDS AND SMALL
HAIL WILL BE POSSIBLE...THE MAIN RISK WILL CONTINUE TO BE VERY
HEAVY RAINFALL. AS A RESULT...A FLOOD WATCH REMAIN IN EFFECT
FOR MUCH OF CENTRAL...SOUTH CENTRAL...AND SOUTHEAST KANSAS.
PLEASE REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS.
A FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEAST RICE...AND
NORTHEAST RENO COUNTIES IN ASSOCIATION WITH COW CREEK. A FLOOD
WARNING REMAINS IN EFFECT FOR EASTERN MARION COUNTY FOR
TRIBUTARIES THAT FEED THE COTTONWOOD RIVER. A FLOOD WARNING
REMAINS IN EFFECT FOR PORTIONS OF THE COTTONWOOD RIVER. PLEASE
REFER TO THE FLOOD WARNING STATEMENTS FOR MORE DETAILS ON THESE
WARNINGS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOME STRONG STORMS WITH FLOODING POSSIBLE FROM HEAVY RAINFALL AND
GUSTY WINDS ARE POSSIBLE MONDAY THROUGH THURSDAY.
HEAT INDICES WILL BE NEAR 100 ALONG THE OKLAHOMA BORDER EACH
AFTERNOON FROM MONDAY TO WEDNESDAY...AND COULD EXCEED 105 DEGREES
MONDAY ACROSS A GOOD PORTION OF CENTRAL...SOUTH CENTRAL...AND
SOUTHEAST KANSAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER
RAINFALL REPORTS AND ANY FLOODING IS GREATLY APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Aug 4, 12:12 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM HEAVY RAIN WEST WICHITA 37.69N 97.46W
08/04/2013 M1.00 INCH SEDGWICK KS TRAINED SPOTTER
MEASURED 1 INCH OF RAIN IN 20 MINUTES AT CENTRAL AND
TYLER.
&&
CDJFlash Flood, Reno
- When
- August 4, 12:31 AM CST to 5:05 AM CST
- Where
- Reno County, 3.92 mi SW of South Hutchinson to 3.95 mi NE of Haven
- Cause
- Heavy Rain
- Property damage
- $1.4 million
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.997, -97.979
Extreme street flooding and flash flooding occurred across the area, as 6 to 7 inches of rainfall fell over Hutchinson and Nickerson during the early morning hours. Numerous cars stalled out and were abandoned on city streets, with widespread basement flooding reported. During a 90 minute period, between 130am and 3am, some locations in Hutchinson picked up 3 to 5 inches of rainfall. At least 325 homes in the city of Hutchinson reported some property damage due to flooding, with 10 to 24 of the homes receiving major damage. 150 residents from a nursing home in Northwest Hutchinson were evacuated to a local hospital, because water was coming into the building. The water on city streets was so deep, at times, that large military type vehicles could not venture down the roads.
Flash Flood, Reno
- When
- August 4, 1:23 AM CST to 4:23 AM CST
- Where
- Reno County, 0.54 mi E of Hutchinson to 2 mi SW of (Hut)hutchinson Muni
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.070, -97.910
Multiple streets flooded and numerous cars flooded and stalled, throughout town, blocking streets.
Flash Flood, Ellsworth
- When
- August 4, 1:55 AM CST to 5:55 AM CST
- Where
- Ellsworth County, 1.44 mi N of Wilson to 8.64 mi SW of Holyrood
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.841, -98.472
High water caused the closing of old Highway 40 between Ellsworth and Wilson due to water over the road. Numerous rural roads were impassible due to high water. Highway 14 north of Ellsworth also closed due to high water.
Flash Flood, Barton
- When
- August 4, 1:57 AM CST to 5:57 AM CST
- Where
- Barton County, 0.54 mi W of Claflin to 0.74 mi ENE of Claflin
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.520, -98.540
High water was reported by law enforcement, over Highway K-4 near Claflin.
Flash Flood, Ellsworth
- When
- August 4, 2:07 AM CST to 5:07 AM CST
- Where
- Ellsworth County, 0.69 mi N of Ellsworth to 1.04 mi N of Ellsworth
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.740, -98.230
Highway 14 was closed north of Ellsworth due to very high water flowing across the road.
Flash Flood, Rice
- When
- August 4, 3:34 AM CST to 5:34 AM CST
- Where
- Rice County, 7.35 mi S of Sterling to 1.88 mi W of Chase
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.115, -98.178
Numerous reports of street flooding or water over the roads were reported in Sterling and Chase, Kansas. Almost two inches of rain fell in Sterling in a less than a 90 minute period.
Flash Flood, Barton
- When
- August 4, 4:04 AM CST to 6:04 AM CST
- Where
- Barton County, 0.77 mi SE of Ellinwood to 3.99 mi NNE of Ellinwood
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.343, -98.569
Several homes reported basement flooding. Several roads were closed between Ellinwood and Great Bend due to high water flowing over the road.
Flash Flood, Barton
- When
- August 4, 4:05 AM CST to 8:27 AM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend to 2.38 mi ESE of Great Bend
- Cause
- Heavy Rain
- Property damage
- $350,000
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.360, -98.810
Numerous stalled cars were reported across town from high water. Some water rescues occurred in town from people in stalled cars. Great Bend Airport reported 4.49 inches of rainfall in less than a 6 hour period.
Flash Flood, Barton
- When
- August 4, 8:05 AM CST to 10:05 AM CST
- Where
- Barton County, 0.69 mi N of Ellinwood to 1.03 mi NE of Ellinwood
- Cause
- Heavy Rain
- Property damage
- $20,000
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.360, -98.580
Flooding occurred on the north side of Ellinwood, north of 7th street. Water was reported up to the front of doors and window wells on homes.
Flash Flood, Barton
- When
- August 4, 8:27 AM CST to 11:27 AM CST
- Where
- Barton County, 2.7 mi S of Great Bend to 2.74 mi S of Great Bend
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.331, -98.768
Antelope creek ran out of its banks near US Highway 281 and Southeast 20th Road.
Flood, McPherson
- When
- August 4, 8:27 AM CST to 10:27 AM CST
- Where
- McPherson County, 4.07 mi WNW of Mc Pherson to 4.57 mi NW of Galva
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.397, -97.737
Several county roads had water over them.
Flood, Russell
- When
- August 4, 8:27 AM CST to 11:27 AM CST
- Where
- Russell County, 1.9 mi WSW of Wilson Lake to 2.2 mi NNE of Russell
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- County Official
- Coordinates
- 38.918, -98.582
Several county roads across the county had water over them.
Flood, Saline
- When
- August 4, 8:27 AM CST to 10:27 AM CST
- Where
- Saline County, 3.2 mi NNE of Mentor to 2.22 mi N of Mentor
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.770, -97.570
Roads along the Smoky Hill River were water covered.
Flood, Sedgwick
- When
- August 4, 8:55 AM CST to 11:55 AM CST
- Where
- Sedgwick County, 4.41 mi NW of Clearwater to 2.45 mi SE of Cheney
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- NWS Employee
- Coordinates
- 37.550, -97.550
Numerous rural and county roads were water covered along the Ninnescah River and its tributaries.
Flood, Reno
- When
- August 4, 10:01 AM CST to 12:01 PM CST
- Where
- Reno County, 0.39 mi NNW of Plevna to 0.3 mi WNW of Plevna
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.975, -98.303
A few small bridges were washed out near Plevna.
Flash Flood, Reno
- When
- August 4, 10:10 AM CST to 1:00 PM CST
- Where
- Reno County, 0.54 mi E of Hutchinson to 0.68 mi ESE of South Hutchinson
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.070, -97.910
Significant flooding occurred along Cow Creek in Hutchinson, with numerous evacuations from high water.
Flash Flood, Rice
- When
- August 4, 10:10 AM CST to 1:30 PM CST
- Where
- Rice County, 1.29 mi WNW of Saxman to 1.66 mi SE of Saxman
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.290, -98.140
Evacuations occurred along Cow Creek due to rapidly rising water.
Flood, Butler
- When
- August 4, 10:28 AM CST to 12:28 PM CST
- Where
- Butler County, 7.25 mi NNW of El Dorado Res to 7.1 mi ENE of Potwin
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.970, -96.860
Water covered a few county roads.
Flood, Sedgwick
- When
- August 4, 10:31 AM CST to 12:31 PM CST
- Where
- Sedgwick County, 3.01 mi SW of Wichita to 3.22 mi SW of Wichita
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.670, -97.370
Cars were stalled along Meridan and Harry from water over the roads.
Flood, Allen
- When
- August 4, 10:39 AM CST to 12:39 PM CST
- Where
- Allen County, 0.69 mi N of Elsmore to 0.47 mi SSE of Moran
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.790, -95.150
Low water crossings had water over them across the county.
Flood, Labette
- When
- August 4, 10:44 AM CST to 12:44 PM CST
- Where
- Labette County, 0.69 mi S of Parsons to 1.59 mi W of Parsons
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -95.270
Water was over numerous low water crossings.
Flood, Rice
- When
- August 4, 1:30 PM CST to 5:01 PM CST
- Where
- Rice County, 2.54 mi SSW of Sterling to 5.1 mi SSW of Sterling
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.186, -98.219
Flooding continued along Cow Creek. A few homes had water in the basement.
Flood, Barton
- When
- August 4, 2:49 PM CST to 4:49 PM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend to 1.19 mi SE of Great Bend
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.360, -98.810
Several county roads southwest of Great Bend had water over them.
Flood, Saline
- When
- August 4, 3:09 PM CST to 5:09 PM CST
- Where
- Saline County, 3.52 mi ENE of Mentor to 4.04 mi ESE of Mentor
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- County Official
- Coordinates
- 38.750, -97.540
County roads southeast of Salina had water over them.
Flood, Barton
- When
- August 4, 4:01 PM CST to 6:01 PM CST
- Where
- Barton County, 1.17 mi NNE of Ellinwood to 0.66 mi NNW of Ellinwood
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.365, -98.570
Streets were flooded north of 7th street. A few basements were flooded in the northeast part of town.
Flash Flood, Wilson
- When
- August 5, 1:38 AM CST to 6:38 AM CST
- Where
- Wilson County, Fredonia to 1.48 mi SE of Fredonia
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.530, -95.820
Street flooding was reported all across Fredonia.
Flash Flood, Wilson
- When
- August 5, 3:54 AM CST to 7:54 AM CST
- Where
- Wilson County, 2.3 mi ESE of Neodesha to 3.23 mi SSW of Neodesha
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.420, -95.640
Numerous rural roads were reported under water and impassible due to extremely heavy rainfall.
Flash Flood, Wilson
- When
- August 5, 3:54 AM CST to 7:54 AM CST
- Where
- Wilson County, 1.68 mi NNE of Fredonia to 1.69 mi SE of Fredonia
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 37.552, -95.807
Extreme street flooding and standing water from very heavy rainfall, led to some evacuations in Fredonia from rising water.
Flood, Rice
- When
- August 5, 6:09 AM CST to 8:09 AM CST
- Where
- Rice County, 2.31 mi NE of Lyons to 2.59 mi NW of Lyons
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.374, -98.170
Numerous county roads were impassible from high water. Kansas Highway 14 was partially covered with water.
Flood, Harvey
- When
- August 5, 6:12 AM CST to 8:12 AM CST
- Where
- Harvey County, 0.69 mi N of Hesston to 5.97 mi S of Hesston
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.140, -97.430
There were numerous water covered roads, especially across the western half of the county.
Flash Flood, Allen
- When
- August 5, 6:38 AM CST to 8:38 AM CST
- Where
- Allen County, 23.73 mi SSW of Petrolia to 26.56 mi SSW of Petrolia
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 37.445, -95.670
Low water crossings were reported under water in Neodesha.
Flood, Wilson
- When
- August 5, 6:38 AM CST to 8:38 AM CST
- Where
- Wilson County, 0.69 mi S of Neodesha to 0.72 mi NNW of Neodesha
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -95.680
A few low water crossings were underwater.
Flood, Rice
- When
- August 5, 10:14 AM CST to 12:14 PM CST
- Where
- Rice County, 3.45 mi S of Lyons to 1.59 mi SSW of Lyons
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.300, -98.200
Water was reported over Kansas Highway 14 south of Lyons.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Massachusetts, August 4, 2013$3.0 million · 1.25 in hail · 4 events
- Flash Flooding in New Mexico, August 4, 2013$95,000 · 3 events
- Debris Flows in Washington, August 4, 2013$50,000 · 2 events
- Flash Flood and Hail in Maine, August 4, 2013$30,000 · 1.75 in hail · 4 events
- Damaging Wind in Florida, August 4, 20133 injured · 1 event
- Flash Flooding and Hail in Colorado, August 4, 2013$20,000 · 1 in hail · 8 events
- Hail in Wyoming, August 4, 20131.75 in hail · 5 events
- Dense Fog in West Virginia, August 4, 20133 events
- Hail in Puerto Rico, August 4, 2013$2,000 · 0.25 in hail · 2 events
- Hail in Maine, August 4, 20131 in hail · 2 events
- Damaging Winds in Florida, August 4, 2013$2,000 · 50 kt wind · 2 events
- Hail in Minnesota, August 4 to 5, 20131.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473273, 473307, 473278, 473310, 473391, 473279, 473311, 473314, 473392, 473393, 474339, 474340, 474341, 474343, 474348, 473394, 473395, 474344, 474350, 474352, 474353, 474337, 474354, 474355, 474357, 473396, 473397, 473398, 474367, 474368, 473399, 474369, 474370.